New Mexico, 2008

Flash Flooding in New Mexico, July 12 to 13, 2008

July 12 to 13, 2008 · NWS EPZ · 2 events in 2 counties and zones

Outflow boundaries within a very moist air mass caused the development of thunderstorms with very heavy rain. Unfortunately, the ground was already saturated from rainfall on several preceding days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Outflow boundaries within a very moist air mass caused the development of thunderstorms with very heavy rain. Unfortunately, the ground was already saturated from rainfall on several preceding days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 1:27 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT SAT JUL 12 2008

.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. THESE STORMS
WILL PRODUCE HEAVY...POTENTIALLY FLOODING...RAIN. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT HIGH PRESSURE ALOFT WILL LIMIT
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. THUNDERSTORMS MAY
INCREASE SUNDAY DUE TO A WEAK FRONT MOVING IN FROM THE NORTHEAST.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT OVER SOUTHEAST TEXAS COAST AND INVERTED TROUGH
FROM WESTERN ARIZONA INTO EASTERN PACIFIC WILL CONTINUE TO BRING A
DEEP LAYER OF MOIST AND UNSTABLE AIR ACROSS THE REGION INTO SUNDAY.
LOCAL HEATING...OUTFLOW BOUNDARIES...LOW LEVEL CONVERGENCE...AND
OROGRAPHIC LIFT WILL ALL SERVE AS TRIGGERS FOR THUNDERSTORMS THIS
EVENING INTO TONIGHT. CAPE WAS RUNNING ABOVE 2500 JOULES ON THE
12Z SOUNDING...BUT SHOULD AVERAGE AROUND 1500 THIS AFTERNOON WITH
LIS OF -2 TO -4. PW WILL HOLD AT 1.5 OR ABOVE WITH HIGHEST
AMOUNTS WEST OF THE CONTINENTAL DIVIDE. SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN WILL BE SCATTERED TO NUMEROUS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION
AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP OVER FAR WEST TEXAS AND SOUTHERN
OTERO COUNTY...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. A WEAK FRONT PUSHING
IN FROM THE NORTHEAST TONIGHT WILL STALL OUT ACROSS SOUTHERN NEW
MEXICO SUNDAY. THAT FRONT WILL LIKELY CAUSE AN INCREASE IN
THUNDERSTORM ACTIVITY SUNDAY.

IN THE LONGER RANGE...THAT HIGH PRESSURE OVER SOUTHEAST TEXAS WILL
SLOWLY BUILD WESTWARD INTO NORTHERN MEXICO TOMORROW AND MONDAY THEN
SHIFT NORTHWARD ACROSS NEW MEXICO TO NEAR THE FOUR CORNERS AREA BY
TUESDAY. THIS WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY MUCH OF
NEXT WEEK. HOWEVER...THERE WILL BE QUITE A LOT OF MOISTURE TRAPPED
UNDER THAT HIGH PRESSURE ALOFT. MORE THAN ENOUGH TO ALLOW AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN A LITTLE
BELOW NORMAL SUNDAY...THEN CLIMB BACK TO NEAR NORMAL NEXT WEEK.

&&

.AVIATION...VALID 13/00Z-14/00Z...
A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVERHEAD WITH A WEAK
BACKDOOR FRONT MOVING INTO THE AREA TONIGHT AFTER 03-06Z. MAINLY
VRF TO MVFR CONDITIONS THROUGH THE PERIOD. HOWEVER...IN AND NR
TSTSMS IFR CONDITIONS WILL FORM RAPIDLY WITH SCT SCUD 010-020 AGL
AND CIGS BKN-OVC 030 AGL. CB TOPS TO 480 MSL. WINDS NE TO ESE AFT
06-09Z BEHIND WEAK FROPA FROM THE EAST.

&&

.FIRE WEATHER...
DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY
UP IN THE MID TO UPPER 50S AND LOWER 60S. THUS RELATIVE HUMIDITY
VALUES WILL REMAIN ELEVATED DURING THE DAY WITH EXCELLENT
OVERNIGHT RECOVERIES. THE MOIST AIRMASS COMBINED WITH OROGRAPHIC
LIFT...MODERATE INSTABILITY...WEAK IMPULSES...AND DAYTIME HEATING
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY. IN A ADDITION A WEAK BACKDOOR COLD
FRONT FROM THE NORTHEAST WILL MOVE INTO THE AREA LATE TONIGHT AND
SUNDAY REINFORCING THE MOIST AIR WITH EASTERLY FLOW AND SLIGHTLY
COOLER TEMPERATURES. LOCALIZED FLOODING IS AGAIN LIKELY.

NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD
DAMPEN SHOWER INTENSITIES AND COVERAGE SOMEWHAT WITH ACTIVITY MORE
ISOLATED TO WIDELY SCATTERED IN NATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  88  70  91  72 /  30  40  40  30  30
SIERRA BLANCA TX        63  85  63  88  65 /  30  30  40  20  30
LAS CRUCES              67  89  67  92  69 /  40  50  50  40  30
ALAMOGORDO              63  78  63  91  65 /  40  60  50  40  40
CLOUDCROFT              49  66  49  71  51 /  40  60  50  40  40
TRUTH OR CONSEQUENCES   63  85  63  91  65 /  50  60  50  40  40
SILVER CITY             58  84  58  85  60 /  50  60  60  40  30
DEMING                  64  91  64  92  66 /  40  50  50  40  30
LORDSBURG               65  90  65  92  67 /  50  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/20
Hazardous weather outlook, Jul 12, 10:20 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SAT JUL 12 2008

NMZ022>025-030>032-TXZ055-056-131730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE
REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL
TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING.
THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR TO LOCAL LAW ENFORCEMENT.

PARK

The radar

The El Paso radar (KEPZ), 110 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
July 12, 5:45 PM MST to 7:45 PM MST
Where
Luna County, 0.83 mi NW of Deming to 1.88 mi WNW of Deming
Cause
Heavy Rain
Property damage
$350,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
32.279, -107.759

About 3 inches of rain fell within an hour over already-saturated ground in the western portion of Deming. Major street flooding occurred, with most roads closed west of Highway 11. This same area was under 2 to 3 feet of water which entered homes and businesses. Power was out in the majority of the city as water logged power poles were easily knocked over by 45 mph wind gusts.

Flash Flood, Sierra

When
July 13, 3:30 PM MST to 4:30 PM MST
Where
Sierra County, 0.99 mi N of Kingston to 2.56 mi WNW of Kingston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.934, -107.721

Heavy rain caused a rock slide on Highway 152 near Emory Pass on the Sierra/Grant County Line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129789, 129810.